Skip Navigation LinksHome > August 2005 - Volume 27 - Issue 8 > Antibiotic Overdose
Emergency Medicine News:
Special Report

Antibiotic Overdose

Free Access

A 73-year-old man presented to the emergency department with a one-week history of gradually increasing difficulty with ambulation and pain in both feet. He had no history of headache, stroke, back pain, hearing loss, tinnitus, or other similar symptoms. Past medical history included a single post-traumatic seizure after a motor vehicle collision two years before, and a persistent wound infection following repair of an abdominal aortic aneurysm two months previously. Medications included phenytoin, levofloxacin, and metronidazole. Physical examination revealed bilateral nystagmus, slightly slurred speech, and dysmetria. Speech was slightly slurred, and there was significant ataxia with impaired tandem gait and difficulty with rapid alternating movements and heel-to-toe testing. Cranial nerve function was intact.

Adverse events tend to occur only after prolonged therapy with high doses of metronidazole

The emergency department workup, including CT of the head and abdomen, measurement of serum electrolytes and complete blood count, and tests of renal and hepatic function all were unremarkable. The phenytoin level was 20.9 mcg/ml. A more detailed history revealed that the patient had been on oral antibiotics for the wound infection since discharge from the hospital seven weeks before the current presentation. His prescribed dose of metronidazole was 250 mg three times daily. He had recently refilled his prescription over the Internet at an online pharmacy.

When the medication container was brought in from home, it was discovered that the pharmacy had combined the total daily dose into individual pills of 750 mg each. For the previous eight days, the patient had been taking a total of 2250 mg of metronidazole a day, three times the prescribed dose. His symptoms were attributed to metronidazole-induced cerebellar toxicity. The medication was stopped, one day's dose of phenytoin was held, and within four days he was ambulating without problem.

Comment: Metronidazole is a very commonly used antibiotic, effective in a wide variety of conditions, including trichomoniasis, bacterial vaginosis, amebiasis, giardiasis, and anaerobic infections. It also has been used as an adjuvant to enhance radiation therapy. Although generally safe and well-tolerated in usual therapeutic doses, metronidazole, which readily crosses the blood-brain barrier, has in rare cases been associated with significant neurotoxicity, including seizures, encephalopathy, distal sensory polyneuropathy, and (as in our patient) cerebellar dysfunction with ataxia.

These adverse events tend to occur only after prolonged therapy with high doses of the antibiotic. Frytak et al reported three patients who had major motor seizures associated with metronidazole administration. (Ann Intern Med 1978;88:361.) Each of these patients was undergoing radiation therapy for malignancy, and receiving metronidazole in doses up to 10.4 mg every other day. No other causes were identified for the seizures, which did not recur once metronidazole was discontinued. Frytak et al report that they could not find a direct correlation between serum drug levels and seizure activity, suggesting that neurotoxicity was related to chronic administration and accumulation of the drug or its metabolites in the central nervous system.

Ahmed et al reported a case, very similar to this one, of a 45-year-old woman who developed cerebellar toxicity and ataxia after receiving metronidazole 750 mg TID for four weeks. (Neurology 1995;45:588.) Magnetic resonance imaging of the patient showed symmetric abnormal signals in the corpus callosum and cerebellum, consistent with increased water content and swelling of neuronal axons. These abnormalities had resolved on follow-up MRI six weeks after discontinuation of metronidazole.

Figure. No caption a...
Image Tools

Animal studies provide additional evidence demonstrating the effect of metronidazole on the central and peripheral nervous systems. Dogs treated with very high-dose metronidazole developed degeneration of Purkinje cells, the principal neuron in the cerebellar cortex. Rats given doses up to 800 mg/kg/day (!) develop lesions in various areas of the brain, including the cerebellar roof. When rats were given subcutaneous doses of labeled metronidazole more consistent with those used in humans, radioactivity was found bound to RNA in neuronal axons. (Brit Med J 1077;ii:610.) This suggests that the antibiotic inhibits protein synthesis in peripheral neuronal axons, impairing membrane function and causing axonal swelling. This would account for the peripheral neuropathy that is the most common neurotoxic manifestation of metronidazole toxicity.

In our patient, the phenytoin level was slightly above the upper therapeutic limit. This may have contributed to his ataxia. That his difficulty walking began shortly after his metronidazole dose was inadvertently increased suggested that this was an unusual case of antibiotic-induced neurotoxicity.

© 2005 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share